Shmuely S, Sisodiya SM, Gunning WB, Sander JW, Thijs RD. Mortality in Dravet syndrome: A review. Epilepsy Behav. 2016 Nov;64(Pt A):69-74.
Premature mortality is a major issue in Dravet syndrome (DS). To improve understanding of DS premature mortality, we conducted a comprehensive literature search with a particular emphasis on SUDEP.
We searched PubMed, Embase, Web of Science, Cochrane, CENTRAL, CINAHL, PsycINFO, Academic Search Premier, and ScienceDirect on the following terms: "Dravet syndrome", "severe myoclonic epilepsy", "SMEI", "mortality", "survivors", "prognosis", and "death". DS cases or cohorts studies reporting mortality were included.
The search yielded 676 articles and 86 meeting abstracts. After removing duplicates and screening titles and abstracts, full text of 73 articles was reviewed. Only 28 articles and six meeting abstracts met inclusion criteria. Five articles and four meeting abstracts were excluded, as the case(s) were also described elsewhere. After checking the references, five additional studies were included. The 30 items reported 177 unique cases. Sudden unexpected death in epilepsy was the likely cause in nearly half of the cases (n=87, 49%), followed by status epilepticus (n=56, 32%). Drowning or accidental death was reported in 14 cases (8%), infections in 9 (5%), other causes in six (3%), and unknown in five (3%). Age at death was reported for 142 of the 177 cases (80%), with a mean age of 8.7±9.8years (SD); 73% died before the age of 10years.
Dravet syndrome is characterized by high epilepsy-related premature mortality and a marked young age at death. Sudden unexpected death in epilepsy is the leading reported cause of death in DS, accounting for nearly half of all deaths. The cause of this excess mortality remains elusive but may be explained by epilepsy severity, as well as genetic susceptibility to SUDEP.
Courtesy of: http://www.epilepsy.com/learn/epilepsy-behavior-journal/select-journal-abstracts/mortality-dravet-syndrome-review?utm_source=Epilepsy+Foundation&utm_campaign=0341808f0f-Epilepsy_News_02_15_17&utm_medium=email&utm_term=0_cf0feb6500-0341808f0f-12136309